Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 99, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2005, 4:56 PM EDT for Volusia County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2005, 4:56 PM EDT (20:56 UTC)
- Expired
- Aug 18, 2005, 5:36 PM EDT
- In force
- 40 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 115 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 182057 SVRMLB FLC127-182200- /O.NEW.KMLB.SV.W.0099.050818T2056Z-050818T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 456 PM EDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL VOLUSIA COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...ORANGE CITY...DELTONA...DE LAND... LAKE HELEN * UNTIL 600 PM EDT * AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF LAKE HELEN...AND MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES EAST OF DE LAND BY 540 PM EDT LAKE HELEN...DELTONA AND 7 MILES NORTHEAST OF ORANGE CITY BY 600 PM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. LAT...LON 2915 8104 2919 8124 2889 8138 2883 8113 $$ RL
1 follow-up statement
000 WWUS52 KMLB 182136 SVSMLB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 535 PM EDT THU AUG 18 2005 FLC127-182200- /O.CAN.KMLB.SV.W.0099.000000T0000Z-050818T2200Z/ VOLUSIA FL- 535 PM EDT THU AUG 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY IS CANCELLED... AT 534 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING WERE STILL POSSIBLE FROM DELTONA TO LAKE ASHBY AND OSTEEN. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 2915 8104 2919 8124 2889 8138 2883 8113 $$ RL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:55 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 18, 2:55 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 255 PM EDT THU AUG 18 2005 .DISCUSSION... CURRENTLY/TONIGHT...ISOLATED SHOWERS DEVELOPING ALONG THE EAST COAST BREEZE AND LAKE BREEZE BOUNDARIES AROUND THE LARGER INLAND LAKES. EXPECTED ISOLATED COVERAGE OF SHOWERS AND LIGHTNING STORMS ACROSS INTERIOR SECTIONS INTO EARLY EVENING AS THE EAST AND WEST COAST BREEZES PUSH SLOWLY INLAND AND INTERACT WITH LAKE AND OUTFLOW BOUNDARIES. SHOULD SEE SEA BREEZE BOUNDARY COLLISION NEAR OR JUST WEST OF THE I-4 CORRIDOR. MAIN CONCERN IS HEAVY RAIN AND FREQUENT LIGHTNING WITH A FEW OF THE STRONGER STORMS. OTHERWISE...CONTINUED WARM AUGUST NIGHT IN STORE WITH SKIES BECOMING MOSTLY CLEAR AND LOWS IN THE MID-UPR 70S. FRI-SUN...H50 HIGH PRES CENTERED OVER THE NE GOMEX/FL WILL FLATTEN E-W...WITH THE HIGH CENTER RETROGRADING WWD SAT NIGHT/SUN. THIS WILL EVENTUALLY ALLOW H50 HEIGHTS OVER FL TO FALL ABOUT 20-30M BY SUN. TO THE NORTH...A RATHER STRONG (FOR AUGUST) H50 SHORT WAVE TROUGH WILL CARVE ITSELF OUT OVER THE GREAT LAKES/OH VALLEY/NERN CONUS. AT THE SFC...LOW PRES DEVELOPS AND SLIDES EAST ALONG A WEAK TROUGH OVER THE MID ATLC/SERN SEABOARD FRI/SAT. THE WEAK TROUGH WILL BE REINFORCED (OR REPLACED) BY A BONA FIDE COLD FRONT...WHICH WILL SAG FAR ENOUGH SOUTH TO BE WITHIN EARSHOT OF NRN-MOST FL BY LATE SUN NIGHT. EXPECT AN INCREASE IN MEAN PWAT OUT AHEAD OF THIS FEATURE...MAINLY ACROSS THE NRN-MOST CWA. HAVE KEPT POP DISTRIBUTION OF THE CURRENT FCST... INCRSNG TO MID-HIGH SCT RANGE...WITH HIGHEST VALUES ACROSS THE NORTH AND INTR CWA. MON-THU...THE LARGE H50 TROUGH OVER THE NERN QUAD OF THE US WILL SHEAR OUT AND LIFT ENE OVER THE TOP OF THE REBUILDING ATLC RIDGE OVER THE WRN ATLC. THIS WILL LEAVE WEAK MID LEVEL RIDGING IN PLACE OVER FL. AT THE SFC...THE COLD FRONT JUST NORTH OF THE FL/GA BORDER WILL BECOME QSTNRY AND GRADUALLY DISSIPATE. LINGERING MOISTURE WILL BE SLOW TO DECREASE...WITH SUFFICIENT MEAN PWAT TO JUSTIFY CONTINUING MID RANGE SCT POPS. CAVEAT WITH THE CURRENT FCST OCCURS AROUND DAYS 6-7 AS THE REMNANTS OF T.D. 10 (WHATEVER FORM THEY MAY BE IN AT THAT TIME) PUSH TWD THE BAHAMAS AND THEN POTENTIALLY NEAR THE FL EAST COAST. COULD WIND UP (AT THE VERY LEAST) HAVING TO HIKE POPS UP SHOULD THE SYSTEM GET AS CLOSE AS CURRENT ECM/GFS GUIDANCE INDICATES...WITH MORE SIGNIF FCST CHGS POSSIBLE SHOULD IT REGENERATE AS A T.C. BEING SEVERAL DAYS OUT ...AND WITH THE WELL KNOWN UNCERTAINTY W/R/T TROPICAL ENTITIES... IT IS SIMPLY SOMETHING TO MONITOR ATTM. && .MARINE...NO HIGHLIGHTS. RIDGE AXIS REMAINS NEAR OR JUST SE OF THE ECFL ATLC WATERS...KEEPING SEAS AOB 3FT THROUGH THE NEXT 5 DAYS. LIGHT STEERING FLOW WITH LACK OF A SIGNIF W-E COMPONENT OF MOTION SHOULD INHIBIT THREAT FOR OFFSHORE MOVING STORMS. && .AVIATION...EXPECT ISOLD STORMS NEAR AND JUST WEST OF THE KSFB-KMCO CORRIDOR IN THE LATE AFTERNOON AND EARLY EVENING HOURS...OTHERWISE VFR EXPECTED OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DAB 95 76 94 77 / 20 20 30 20 MCO 97 77 95 78 / 20 20 40 20 MLB 93 78 93 76 / 20 10 20 10 VRB 94 76 91 75 / 10 10 20 10 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...VOLKMER LONG TERM....CRISTALDI
Hazardous weather outlook, Aug 18, 11:11 AM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1111 AM EDT THU AUG 18 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 182000- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1111 AM EDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A GRADUAL RETURN OF DEEPER MOISTURE WILL BEGIN TODAY...RESULTING IN A FEW MORE LATE DAY LIGHTNING STORMS COMPARED TO RECENT DAYS...HOWEVER THE OVERALL COVERAGE WILL BE MUCH LESS THAN NORMAL FOR MID AUGUST. A COLLISION BETWEEN THE GULF AND ATLANTIC SEA BREEZE BOUNDARIES WILL LIKELY TAKE PLACE LATE THIS AFTERNOON AND EARLY THIS EVENING AND WILL PROMOTE DEVELOPMENT OF ISOLATED STORMS. THE GREATEST CHANCE FOR STORMS WILL OCCUR FROM NEAR LAKE GEORGE TO SANFORD AND ORLANDO...SOUTHWARD TO LAKE OKEECHOBEE. ISOLATED STORMS WILL BE POSSIBLE ADJACENT TO THIS REGION AS OUTFLOW BOUNDARIES INTERACT. THE COASTAL COMMUNITIES SOUTH OF CAPE CANAVERAL ARE EXPECTED TO REMAIN DRY AS THE SEA BREEZE MOVES INLAND BY MID DAY AND REMOVES THE FOCUS FOR STORMS. THIS EVENING...STORMS FROM LAKE GEORGE TO LAKE APOPKA WILL MOVE EAST TOWARD THE COAST...AFFECTING A FEW LOCATIONS NORTH OF CAPE CANAVERAL. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS TODAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED. ...FLOOD IMPACT... SLOW MOVING STORMS MAY PRODUCE TWO INCHES OF RAIN IN LESS THAN AN HOUR...MAINLY ACROSS INTERIOR VOLUSIA...SEMINOLE...AND ORANGE COUNTIES. ...EXCESSIVE HEAT IMPACT... AFTERNOON TEMPERATURES WILL ONCE AGAIN PEAK IN THE MID TO UPPER 90S...ESPECIALLY ACROSS THE INTERIOR OF EAST CENTRAL FLORIDA. THESE HOTTER THAN NORMAL TEMPERATURES...COMBINED WITH TYPICAL SUMMER HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES REACHING BETWEEN 104 AND 107 DEGREES. THE EXCESSIVE APPARENT TEMPERATURES WILL BE MOST PROLONGED AWAY FROM THE COAST. ...MARINE THUNDERSTORM GUST IMPACT... A FEW LIGHTNING STORMS MAY MOVE OFF THE PENINSULA AND SPREAD ACROSS THE INTRACOASTAL AND NEAR SHORE COASTAL WATERS NORTH OF CAPE CANAVERAL THIS EVENING. A VERY LOW THREAT WILL EXIST FOR WIND GUSTS NEAR 35 KNOTS WITH AN ISOLATED STRONG STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY. MOISTURE LEVELS WILL CONTINUE TO GRADUALLY INCREASE THROUGH THE WEEKEND AND INTO NEXT WEEK. A RETURN TO NORMAL OR EVEN A LITTLE ABOVE NORMAL COVERAGE OF AFTERNOON STORMS WILL TAKE PLACE. THE MAIN THREATS FROM THE STORMS WILL BE FROM FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 15
In the hours before
Special weather statement, Aug 18, 4:00 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 400 PM EDT THU AUG 18 2005 FLZ141-182045- COASTAL VOLUSIA COUNTY- 400 PM EDT THU AUG 18 2005 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER CENTRAL VOLUSIA COUNTY... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING ABOUT 8 MILES WEST OF DAYTONA BEACH SPEEDWAY. THE STORM WAS NEARLY STATIONARY. ADDITIONAL STORMS MAY DEVELOP SOUTHWARD ALONG THE INLAND MOVING SEA BREEZE AND AFFECT INTERSTATE 4 BETWEEN DELAND AND DAYTONA.
Special weather statement, Aug 18, 4:14 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 414 PM EDT THU AUG 18 2005 FLZ044-182100- NORTHERN LAKE COUNTY- 414 PM EDT THU AUG 18 2005 ...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER EAST CENTRAL LAKE COUNTY... AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING AND SMALL HAIL OVER CASSIA...DRIFTING SOUTH TO SOUTHEAST. THE STORM WILL AFFECT AREAS NEAR CASSIA AND ROUTE 44 THROUGH ABOUT 5 PM. MOVE INDOORS UNTIL THE STORM PASSES. RL
Special weather statement, Aug 18, 4:43 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 443 PM EDT THU AUG 18 2005 FLZ141-182130- COASTAL VOLUSIA COUNTY- 443 PM EDT THU AUG 18 2005 ...STORMS WITH FREQUENT TO EXCESSIVE LIGHTNING OVER CENTRAL VOLUSIA COUNTY... AT 440 PM EDT...NATIONAL WEATHER SERVICE LIGHTNING DETECTION EQUIPMENT INDICATED A STORM WITH FREQUENT TO EXCESSIVE LIGHTNING ALONG INTERSTATE 4 BETWEEN DAYTONA BEACH AND DELAND. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE. THE STORM WILL CONTINUE TO DRIFT SOUTH TOWARDS LAKE HELEN...LAKE ASHBY AND DELTONA. IF YOU ARE OUTDOORS...TAKE SHELTER IN A BUILDING OR ENCLOSED AUTOMOBILE. TREES AND OPEN SHELTERS FOUND ON A BEACH OR GOLF COURSE OFFER NO PROTECTION. RL
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.